Tennessee, 2013Damaging Winds in Tennessee, December 22, 2013
December 22, 2013 · NWS MRX · 5 events in 3 counties and zones
A front tracked through the area triggering isolated thunderstorms over east Tennessee during the overnight hours. With the aid of a strong low-level wind field a few of the storms produced a damaging wind downing some trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front tracked through the area triggering isolated thunderstorms over east Tennessee during the overnight hours. With the aid of a strong low-level wind field a few of the storms produced a damaging wind downing some trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 22, 12:31 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 22, 12:31 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 AM EST SUN DEC 22 2013
.AVIATION...
HAVE A MUCH BETTER HANDLE ON THE SQUALL LINE TIMING THROUGH EACH OF
THE TAF SITES. GENERALLY BETWEEN 07Z AND 12Z THE LINE WILL MOVE
THROUGH SOUTHERN AREAS FIRST AND NORTHERN AREAS LAST. MODELS
INDICATE ADDITIONAL SHOWERS DEVELOPING LATER TODAY IN THE WAKE OF
THE SQUALL LINE. BELIEVE THAT BY MID TO LATE AFTERNOON MOST AREAS
WILL BEGIN TO DRY OUT. FOG MAY DEVELOP AT KTRI SHORTLY AFTER SUNSET
ON SUNDAY BUT CONFIDENCE IS LOW AT THIS TIME.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
MORGAN...SCOTT TN...SEQUATCHIE.
VA...WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WASHINGTON...WISE.
&&
ACHazardous weather outlook, Dec 22, 12:45 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 AM EST SUN DEC 22 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230545-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1245 AM EST SUN DEC 22 2013 /1145 PM CST SAT DEC 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT...
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA OVERNIGHT. SOME OF THE STORMS COULD PRODUCE DAMAGING WIND
GUSTS...ALONG WITH SOME LOCALLY HEAVY RAINFALL.
A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
STRONG AND GUSTY WINDS AND THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE AREA INTO
EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED OVERNIGHT.
Thunderstorm Wind, Scott
- When
- December 22, 1:40 AM EST to 1:50 AM EST
- Where
- Scott County, Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.420, -84.480
Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Huntsville.
Thunderstorm Wind, Scott
- When
- December 22, 1:40 AM EST to 1:50 AM EST
- Where
- Scott County, Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -84.520
Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Oneida.
Thunderstorm Wind, Morgan
- When
- December 22, 1:50 AM EST to 2:00 AM EST
- Where
- Morgan County, 11 mi NW of Wartburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.213, -84.739
Emergency manager personnel reported a few trees and powerlines downed by thunderstorm wind 11 miles northwest of Wartburg in Deer Lodge.
Thunderstorm Wind, Morgan
- When
- December 22, 2:00 AM EST to 2:15 AM EST
- Where
- Morgan County, 3 mi WNW of Wartburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 36.117, -84.650
Emergency manager personnel reported several trees and powerlines downed by thunderstorm wind 3 miles westnorthwest of Wartburg in Lancing.
Thunderstorm Wind, Hamilton
- When
- December 22, 3:40 AM EST to 3:50 AM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.050, -85.280
Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Chattanooga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in West Virginia, December 22, 2013$118,000 · 52 kt wind · 17 events
- Flood and Damaging Winds in Ohio, December 22, 2013$31,000 · 56 kt wind · 7 events
- Damaging Winds in Kentucky, December 22, 2013$2,000 · 52 kt wind · 24 events
- Extreme Cold in South Dakota, December 22 to 23, 201322 events
- Winter Storm in Wisconsin, December 22, 201320 events
- Extreme Cold in Minnesota, December 22 to 24, 201317 events
- Extreme Cold in North Dakota, December 22 to 23, 201310 events
- Damaging Winds in Ohio, December 22, 2013$9,000 · 50 kt wind · 9 events
- Avalanche in Colorado, December 22, 20131 injured · 1 event
- Winter Storm in Wisconsin, December 22, 20137 events
- Winter Weather in Michigan, December 22 to 24, 20137 events
- Damaging Winds in Kentucky, December 22, 2013$12,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482655, 482661, 482672, 482675, 482676.